Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 51, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2017, 6:02 PM MST for Pinal County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 6:02 PM MST (01:02 UTC)
- Expired
- Aug 1, 2017, 7:30 PM MST
- In force
- 88 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 73 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2139 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WGUS55 KTWC 020102
FFWTWC
AZC021-020230-
/O.NEW.KTWC.FF.W.0051.170802T0102Z-170802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
602 PM MST TUE AUG 1 2017
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Pinal County in southeastern Arizona...
* Until 730 PM MST
* At 559 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across central Pinal County
along state highway 79. The Durham Wash rain gauge has reported
1.54 inches of rainfall in the last hour and 0.67 inches in the
last 15 minutes. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly remote areas of central
Pinal County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3301 11101 3277 11095 3269 11108 3266 11120
3291 11135
$$
Zell2 follow-up statements
926
WGUS75 KTWC 020136
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
636 PM MST TUE AUG 1 2017
AZC021-020230-
/O.CON.KTWC.FF.W.0051.000000T0000Z-170802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
636 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MST FOR
CENTRAL PINAL COUNTY...
At 633 PM MST, Doppler radar continued to indicate thunderstorms
producing heavy rain across central Pinal County along state highway
79. Flash flooding may be occurring in the warning area.
Flash flooding will remain over mainly remote areas of central Pinal
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3301 11101 3277 11095 3269 11108 3266 11120
3291 11135
$$
Zell646
WGUS75 KTWC 020232
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
732 PM MST TUE AUG 1 2017
AZC021-020240-
/O.EXP.KTWC.FF.W.0051.000000T0000Z-170802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal-
732 PM MST TUE AUG 1 2017
...THE FLASH FLOOD WARNING FOR CENTRAL PINAL COUNTY HAS EXPIRED...
The heavy rain has ended, with only light to moderate rainfall
currently occurring in central Pinal County. Flash flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3301 11101 3277 11095 3269 11108 3266 11120
3291 11135
$$
ZellWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:23 PM MST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 1, 3:23 PM MST, 2 hours 39 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 323 PM MST Tue Aug 1 2017 .SYNOPSIS...The weather pattern will remain favorable for daily thunderstorms most days into the weekend. There should be a bit of a downtrend in activity early next week as the air mass dries a bit. With the moisture, high temperatures will generally be near or below average through Sunday. && .DISCUSSION...Convection thus far has been rather subdued this afternoon thanks in large part to the mid level warming observed on the 18Z sounding and a lack of sunshine across much of the area earlier in the day. The best storms will be across eastern areas where the sun has been out the longest and the mid level warming not as significant. For the overnight hours, convective allowing Hires models continue to suggest showers and isolated thunderstorms are expected much of the night with a possible uptick around dawn. For Wednesday, likely looking at an up day for a good part of the area with plenty of moisture, respectable instability and a low level forcing feature if we have enough sunshine. We should have a N/S boundary across the forecast area thanks to the easterly flow across NM into eastern AZ and the typical westerly flow in the west. Where they meet will be the fun zone which at this time looks like the central area including Nogales and Tucson. I tweaked pops up a bit this area with that in mind but this may be adjusted east or west a bit by morning. At this time Thursday looks to be a slightly better than average day around the region as has been the case since way back when. Friday into the weekend the flow aloft changes to southwesterly as an upper low settles in over California. This will change the character of the monsoon resulting in less of a threat for flooding and more of a severe weather threat each afternoon. Then early next week models continue the trend of a portion of the upper high setting up overhead which will help shut off the moisture flow into the region and suppress convection for overall warmer and drier conditions. Since the trend has remained in the model world the last few runs, I tweaked pops and clouds back a bit and left the high temperatures as they were, slightly warmer than average. Cerniglia && .AVIATION...Valid thru 03/00Z. SCT clouds 6-9k ft and SCT-BKN clouds above 10k ft AGL with isold to sct TSRA/SHRA into the evening. Brief MVFR cigs/vsbys psbl in/near TSRA. SFC wind vrbl in direction mainly less than 12 kts, except in the vcnty of TSRA where gusts may exceed 40 kts. Another round of sctd TSRA after 02/19z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Fire weather concerns will remain low into next week thanks to elevated humidity levels and daily showers and thunderstorms across most of southeast Arizona. Daytime temperatures will generally be at or below normal through the weekend and a bit warmer thereafter. Outside of gusty thunderstorm winds, expect 20-foot winds to remain at or below 15 mph and follow typical upslope/down valley diurnal patterns. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && PUBLIC...Cerniglia AVIATION....Cerniglia FIRE WEATHER...Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 3:18 PM MST, 2 hours 44 minutes before
Special Weather Statement National Weather Service Tucson AZ 318 PM MST TUE AUG 1 2017 AZZ509-510-012315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 318 PM MST TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND SOUTHERN GREENLEE COUNTIES UNTIL 415 PM MST... At 317 PM MST, Doppler radar was tracking a strong thunderstorm 13 miles south of Clifton, or 24 miles east of Safford, moving northwest at 35 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Safford, Clifton, Morenci, Thatcher, Pima, Solomon and Guthrie. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3278 10909 3258 10929 3293 11003 3334 10959 TIME...MOT...LOC 2217Z 138DEG 31KT 3283 10928 LEINS
Special weather statement, Aug 1, 5:27 PM MST, 35 minutes before
Special Weather Statement National Weather Service Tucson AZ 527 PM MST TUE AUG 1 2017 AZZ506-507-509-511-020130- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 527 PM MST TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 630 PM MST... At 527 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles east of San Manuel, or 28 miles southeast of Winkelman, moving northwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mammoth, San Manuel, Oracle, Aravaipa Creek Preserve and Dudleyville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3267 11030 3251 11051 3269 11088 3297 11065 TIME...MOT...LOC 0027Z 126DEG 16KT 3263 11051 LEINS
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:09 PM MST | Flash Flood Warning | TWC | Graham | 2 hr |
| Aug 1, 5:12 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 1, 5:27 PM MST | Special Weather Statement | TWC | 63 min | |
| Aug 1, 5:46 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Aug 1, 5:47 PM MST | Areal Flood Advisory | TWC | Pinal | 118 min |
| Aug 1, 6:16 PM MST | Flash Flood Warning | TWC | Cochise | 119 min |
| Aug 1, 6:30 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 1, 7:28 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 11:20 AM MST | Special Weather Statement | TWC | 40 min | |
| Aug 2, 11:40 AM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 11:51 AM MST | Areal Flood Advisory | TWC | Pima | 114 min |
| Aug 2, 12:08 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Aug 2, 12:12 PM MST | Areal Flood Advisory | TWC | Pima | 2 hr |
| Aug 2, 12:27 PM MST | Special Weather Statement | TWC | 48 min | |
| Aug 2, 12:39 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Aug 2, 1:17 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 2, 1:29 PM MST | Special Weather Statement | TWC | Pinal | 46 min |
| Aug 2, 1:32 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 118 min |
| Aug 2, 1:51 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 2, 1:58 PM MST | Severe Thunderstorm Warning | TWC | Pima | 32 min |
| Aug 2, 2:06 PM MST | Areal Flood Advisory | TWC | Cochise | 114 min |
| Aug 2, 2:29 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Aug 2, 3:01 PM MST | Special Weather Statement | TWC | 44 min | |
| Aug 2, 3:05 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Aug 2, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 2, 4:03 PM MST | Special Weather Statement | TWC | Pima | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.